Woman (29) died of accidental paracetamol overdose, inquest finds
‘You can do a lot of damage by taking too many over a period of 24 or 36 hours,’ Coroner says
The coroner returned a verdict of misadventure. Photograph: Dara Mac Dónaill
A woman (29) died after accidentally overdosing on paracetamol she was taking for pain, an inquest has found.
Rebecca Bissett was taking paracetamol over the Easter weekend 2018 and was hospitalised on Easter Monday. The young woman was described as a ‘great daughter’ who was much loved by her family.
“Becca was a great daughter; she was loved by all her nieces and nephews. She used to do all the activities with them, zip lining and things, she was a great help and they loved her,” the woman’s mother, Geraldine Bissett, told Dublin Coroner’s Court.
Ms Bissett lived at home with her mother and two brothers at Fostra, Aughnacliffe, Co Longford. She had a weight problem and had undergone gastric by-pass surgery in 2009. She weighed 32 stone and was due to have cosmetic surgery when she reduced her weight to 15 stone, the inquest heard. She was a type 2 diabetic and was on a controlled diet. She had begun secretly drinking in her bedroom in her teens, her mother said.
Ms Bissett spent a week at a Cuan Mhuire addiction treatment centre in Athenry in 2018. “She spent a week at Cuan Mhuire and she was quiet and prayerful when she came out and she had stopped drinking. But later she travelled to London to meet friends and I think she started drinking again then,” Mrs Bissett said.
Over Easter weekend 2018, Ms Bissett complained of pain and told her family she was taking paracetamol. On Sunday April 1st, three days before her death, she became drowsy and her family grew concerned.
The woman’s brother Shane Bissett said she was sick and he saw the remains of paracetamol tablets. He asked her how many she had taken and she said three. She handed him a bottle that originally contained 70 tablets. “I assumed she had taken more,” he said.
Her brother drove her to Cavan General Hospital the following day, April 2nd.
She was admitted to the emergency department. She developed liver failure and was transferred to St Vincent’s Hospital in Dublin on April 3rd. She was hopeful a transplant could save her life but she died the following day.
A postmortem found half of her liver had dissolved due to the effects of paracetamol. A postmortem report gave the cause of death was multi-organ failure secondary to liver failure due to paracetamol toxicity.
“The main thing is the liver damage and that’s due to the paracetamol,” Coroner Dr Myra Cullinane said.
“It doesn’t have to be that they are all taken in one go. You can do a lot of damage by taking too many over a period of 24 or 36 hours.
“If you get the medication to stop it early that can help but if not then the only possible help is transplant,” the coroner said, returning a verdict of misadventure.
“Misadventure is the unintended result of your own actions. She took too many paracetamol but it was unintended that she cause such devastating damage to her liver,” the coroner said, offering condolences to the family.